Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Springfield, MO

September 23, 1996St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 6:33 PM CDT for St. Clair County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 1996, 6:33 PM CDT (23:33 UTC)
Expired
Sep 23, 1996, 8:45 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 232334
FFWSGF
MOC185-240145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT MON SEP 23 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL MISSOURI
 
   ...ST. CLAIR COUNTY
 
AT 630PM...DOPPLER RADAR IN SPRINGFIELD CONTINUES TO SHOW STRONG
THUNDERSTORMS MOVING OVER THE SAME AREAS IN ST. CLAIR COUNTY. RADAR
RAINFALL ESTIMATES OF 2.5 TO 3.0 INCHES IN ONE HOUR HAVE OCCURED IN AN
AREA FROM OSCEOLA TO SOUTH OF HARPER.
 
FLOODING IS ALSO OCCURING SOUTH OF HARPER INTO THE QUINCY AREA OF
HICKORY COUNTY.
 
FLOODING HAS BEEN REPORTED BY THE SHERIFF'S OFFICE IN ST. CLAIR COUNTY
WITH WATER OVER THE ROADWAYS ON HIGHWAY 13 AT THE INTERSECTION OF
HIGHWAY TT.
 
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
LINDENBERG/RUNNELS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:27 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 23, 3:27 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT MON SEP 23 1996

...PROB WILL BE TSTMS...FROPA...AND TEMPS FOR TNGT...

19Z SFC ANAL SHOWS THE WRM FNTL BNDRY OVR NRN MO WITH A CDFNTL BNDRY
XTNDG FROM WRN IA ACRS ERN KS TO A LOW ALG THE OK-KS BDR S OF ICT.
NMRS OUTFLW BNDRYS ARE APRNT OVR ERN AND SRN MO AND SERN KS.  THESE
HAVE PROVIDED THE FOCUS FOR STG-SVR TSTMS ACRS THE CWA SINCE THIS MRNG.
KSGF 88D CURRENTLY INDICATES TSTMS XTNDG FROM VIH-AIZ-JUST NW OF SGF.

ON THE SYNOPTIC SCALE...OMEGA BLOCK OVR CNTRL CANADA IS FORCING WX SYSTEMS
ACRS THE NRN TIER OF U.S.  NRN JET WITH A 90KT MAX WAS EVIDENT OVR DAKOTAS
AT H3 AT 12Z.  MEANWHILE...FLAT RDG OVR NRN MEX HAS THE SRN JET XTNDG ACRS
NWRN TX AND SRN OK.  THIS IS RESULTING IN DIFFLUENT FLOW OVR SWRN MO.

IN THE LWR LVLS...30-40KT JET WAS EVIDENT ARND H8 ON NERN OK PROFILER.
ADAP WAS INDICATING THE BEST MOIST CONV OVR SWRN MO WITH LI ARND -5 AND
A 3-5 DEG CAP STILL PRESENT.
MDLS IN GOOD AGREEMENT BUT LEAN TWD THE SLGTLY FASTER AND MORE SLY ETA.
BLV TSTMS OVR CWA WILL CONT WITH MORE STRMS DVLPG CLOSER TO FNT IN SRN KS-
NRN OK AND MOV INTO CWA LTR THIS EVENING.  CDFNT SHLD CLR WRN SECTIONS OF
CWA ARN MIDNGT AND ERN SECTIONS TWD MRNG.

HAVE LOOKED THRU THE WRKZFP AND FULLY AGREE WITH THE CURRENT CONFIGURATION.
GUID TEMPS LOOK FAIRLY CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS.

SGF EE 058/069 056/070 055 0271-
JLN EE 059/071 056/072 057 0271-

 GAEDE

In the hours before

Special weather statement, Sep 23, 1:03 PM CDT, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON SEP 23 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER EXPECTED ACROSS THE REGION THIS AFTERNOON AND
EVENING...

A MODERATE RISK FOR SEVERE WEATHER EXISTS ACROSS THE REGION GENERALLY
WEST OF A WEST PLAINS TO FORT LEONARD WOOD LINE FOR THIS AFTERNOON AND
EVENING. THIS INCLUDES BOTH THE JOPLIN AND SPRINGFIELD AREAS.

A WARM FRONT EXTENDED ACROSS THE CENTER OF THE STATE INTO A LOW
PRESSURE CENTER OVER SOUTHCENTRAL KANSAS LATE THIS MORNING.  SOUTH TO
SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WERE PUMPING WARM
MOIST AIR INTO THE AREA.  THE COMBINATION OF AFTERNOON HEATING...THE
APPROACHING FRONT...AND THE PASSAGE OF AN UPPER LEVEL SYSTEM WILL SET
OFF STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON.

SEVERE WEATHER HAS BEEN SCATTERED GENERALLY NORTHEAST OF A WARSAW TO
SALEM LINE DURING THE MORNING HOURS.  AS THESE STORMS MOVE
SOUTHWARD...SEVERE WEATHER IS LIKELY TO CONTINUE.  LATER THIS
AFTERNOON...THUNDERSTORMS WILL BEGIN TO FORM OVER EASTERN KANSAS AND
NORTHEASTERN OKLAHOMA AND WILL MOVE INTO WESTERN SECTIONS.  THE GREATEST
THREAT WITH THE SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...AND
HAIL UP TO THE SIZE OF GOLFBALLS.

SPOTTER ACTIVATION WI$LL LIKELY BE REQUIRED THROUGHOUT THE AFTERNOON AND
EVENING HOURS.  EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD CONTINUE
TO MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION.

GAEDE
Special weather statement, Sep 23, 3:50 PM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ066-068-077>082-088>097-101>105-240250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT MON SEP 23 1996

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT
THIS EVENING.  THIS WATCH EXTENDS GENERALLY SOUTH AND WEST OF A LINE
FROM FORT SCOTT KANSAS TO HARTVILLE TO GAINESVILLE AND INCLUDES THE
TOWNS OF PITTSBURG KANSAS...SPRINGFIELD...JOPLIN...AND BRANSON.

THUNDERSTORMS WERE CURRENTLY LOCATED FROM ROLLA TO SPRINGFIELD AND WERE
JUST BEGINNING TO MOVE INTO THE WATCH AREA.  THESE STORMS ARE EXPECTED
TO MOVE SOUTHWARD AND REMAIN STRONG TO SEVERE. MEANWHILE...OTHER STORMS
MAY DEVELOP OVER SOUTHEASTERN KANSAS AND NORTHEASTERN OKLAHOMA LATER
TODAY AND MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI
THIS EVENING.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

GAEDE
Local storm report, Sep 23, 5:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
516 PM CDT MON SEP 23 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    CEDARGROVE                MO   .75 INCH HAIL
09/23/96   SHANNON

1230 PM    HOUSTON                   MO   .75 INCH HAIL
09/23/96   TEXAS

0250 PM    CHARITY                   MO   WIND DAMAGE
09/23/96   DALLAS                         LARGE LIMBS BLOWN DOWN

0259 PM    FAIR GROVE                MO   1 INCH HAIL
09/23/96   GREENE

0305 PM    PLEASANT HOPE             MO   .75 INCH HAIL
09/23/96   POLK

0320 PM    3 S MARSHFIELD            MO   .75 INCH HAIL
09/23/96   WEBSTER

0327 PM    SPRINGFIELD               MO   WIND DAMAGE
09/23/96   GREENE                         THUNDERSTORM WINDS DOWNED
                                          TREES, BROKE POWER POLES
                                          AND TOPPLED A RESTRAINING
                                          WALL ON THE SOUTH SIDE OF
                                          THE CITY.

0354 PM    HARTVILLE                 MO   .75 INCH HAIL
09/23/96   WRIGHT

0415 PM    SEYMOUR                   MO   60 MPH TSTM GUST
09/23/96   WEBSTER                        TREES WERE BLOWN DOWN

0429 PM    MOUNTAIN GROVE            MO   1 INCH HAIL
09/23/96   WRIGHT

0455 PM    WASOLA                    MO   .75 INCH HAIL
09/23/96   OZARK

0455 PM    WILLOW SPGS               MO   1 INCH HAIL
09/23/96   HOWELL

0505 PM    CABOOL                    MO   60 MPH TSTM GUST
09/23/96   TEXAS                          WINDS DOWNED TREES AND
                                          POWER LINES

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:14 AM CDTSevere Thunderstorm WarningSGFMiller31 min
Sep 23, 8:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Sep 23, 8:57 AM CDTFlash Flood WarningSGFMiller2 hr
Sep 23, 9:31 AM CDTSevere Thunderstorm WarningSGFMaries44 min
Sep 23, 10:02 AM CDTSevere Thunderstorm WarningSGFPhelps43 min
Sep 23, 11:05 AM CDTFlash Flood WarningSGFCamden3 hr
Sep 23, 11:12 AM CDTSevere Thunderstorm WarningSGFDent48 min
Sep 23, 11:42 AM CDTSevere Thunderstorm WarningSGFShannon, Texas63 min
Sep 23, 12:36 PM CDTFlash Flood WarningSGFBenton, Camden, Morgan3 hr
Sep 23, 12:36 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
Sep 23, 12:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 23, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar43 min
Sep 23, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas, Greene49 min
Sep 23, 2:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Sep 23, 2:40 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Sep 23, 3:07 PM CDTSevere Thunderstorm WarningSGFDallas, Greene53 min
Sep 23, 3:27 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
Sep 23, 3:46 PM CDTSevere Thunderstorm WarningSGFPolk44 min
Sep 23, 3:56 PM CDTSevere Thunderstorm WarningSGFDouglas64 min
Sep 23, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Texas66 min
Sep 23, 5:01 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Sep 23, 5:23 PM CDTSevere Thunderstorm WarningSGFGreene67 min
Sep 23, 5:29 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon46 min
Sep 23, 5:47 PM CDTFlash Flood WarningSGFHickory3 hr
Sep 23, 5:47 PM CDTFlash Flood WarningSGFGreene3 hr
Sep 23, 6:44 PM CDTSevere Thunderstorm WarningSGFChristian46 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.